Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cognitive functioning
Oct 7, 2012

I am a 59 year old woman who has been positive for 8 years. My viral load is undetectable and my CD4 fluctuates anywhere between 200 - 500. I am noticing that I have a very hard time concentrating, remembering names, or details about what I say to people. It's constant. When I think about yesterday and what I did it on that day, it feels like a dream. I am not on any pain drugs or illegal drugs. I don't drink. I am on Norvir, Truvada and Prezista. I am not dissociative. This is different. I feel like I have amnesia or been Rufied. I've seen articles about loss of cognitive functioning and HIV. What are your thoughts?

Response from Dr. Fawcett

Thanks for writing. Although antiretroviral therapies have greatly reduced the severity of cognitive problems with HIV, such issues still remain (often in milder form) in as many as 30-40% of HIV positive persons. You mention that although your viral load is undetectable, your CD4 count ranges between 200-500. Did your CD4 count ever get very low at one point? We know that HIV cognitive impairment has several risk factors: advancing age, a low CD4 count (nadir) at one time, past depressive episodes, or certain other AIDS-defining infections.

Speak with your physician about your symptoms and about the possibility of a neuropsychiatric assessment. This would identify in more specific ways which aspects of your functioning are being impacted and identify potential interventions that could alleviate these symptoms.

Take care,

-David



Previous
Obsessive compulsive disorder and dried semen
Next
Do I need more therapy?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement